Texas, 2008

Hail in Texas, September 5, 2008

September 5, 2008 · NWS AMA · 4 events in 2 counties and zones

Severe thunderstorms moved across the eastern Texas Panhandle during the late afternoon and early evening hours producing large and damaging hail. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the eastern Texas Panhandle during the late afternoon and early evening hours producing large and damaging hail. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 5, 12:53 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 5, 12:53 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
153 PM CDT FRI SEP 5 2008

.DISCUSSION...
MCV OVER THE NORTHEAST TEXAS PANHANDLE WILL CONTINUE TO MOVE
SOUTHEAST EARLY THIS EVENING. THIS VORT MAX MAY HELP TO MAXIMIZE THE
CONVERGENCE IN THE EASTERN TEXAS PANHANDLE...SO THUNDERSTORMS MAY GET
QUITE STRONG TO SEVERE. COLD FRONT IS MOVING SOUTH BEHIND THIS MCV
AND NOW LIES FROM HEREFORD TO CANYON TO BORGER TO NEAR PERRYTON. CAN
NOT RULE OUT THUNDERSTORMS BEHIND THE COLD FRONT...BUT BELIEVE THAT
THE BULK OF ANY SEVERE THUNDERSTORMS WILL STAY AHEAD OF THE FRONT.

THINK COLD FRONT WILL PUSH MUCH FURTHER SOUTH THAN THE MODELS THINK
TONIGHT. LOW CLOUDS ARE EXPECTED TO COVER THE ENTIRE AREA TONIGHT
INTO SATURDAY. THESE CLOUDS MAY PLAY HAVOC ON HIGH TEMPERATURE
FORECASTS FOR SATURDAY. FOR NOW HAVE GONE ABOUT 4 TO 5 DEGREES BELOW
THE COOLEST GUIDANCE WHICH MAY NOT BE COOL ENOUGH. ALSO IF THE FRONT
IS STILL SOUTH OF THE AREA SATURDAY MORNING...THEN IT MAY NOT RETREAT
AS FAR NORTH AS THE MODELS DEPICT. THEREFORE HAVE SPREAD POPS ACROSS
THE WHOLE AREA SATURDAY AND SATURDAY NIGHT.

MODELS START TO DISAGREE ON THE DETAILS BEYOND SATURDAY AS A FAST
NORTHWEST FLOW ALOFT TO THE SOUTHWEST OF THE MEAN UPPER TROUGH
OVER THE GREAT LAKES CONTINUES OVER THE PANHANDLES. THE MODELS DO
NOT AGREE ON THE TIMING OF THE UPPER LEVEL SHORT WAVES WHICH IN TURN
CHANGES THE TIMING OF THE SURFACE COLD FRONTS AND PRECIPITATION. FOR
NOW HAVE DECIDED TO GO ALONG WITH THE GFS MODEL.

UPPER PATTERN CHANGES A BIT TOWARD THE END OF NEXT WEEK AS AN
UPPER LEVEL TROUGH DIGS THROUGH THE WESTERN U.S. AND PUMPS UP A WEAK
RIDGE OVER THE PLAINS. THE PANHANDLES MAY GET A BREAK FROM THE
RAIN ON WEDNESDAY...BUT IT LOOKS LIKE THE RAIN WILL BE BACK AGAIN
THURSDAY AS THE UPPER TROUGH APPROACHES THE WINDS ALOFT AND
THE MOISTURE INCREASE.

&&

.FIRE WEATHER...
ACTIVE WEATHER PATTERN WILL PROVIDE SEVERAL OPPORTUNITIES FOR
SHOWERS AND THUNDERSTORMS THROUGH MOST OF NEXT WEEK. LOW FIRE
WEATHER CONDITIONS WILL CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                57  83  58  85  58 /  40  20  20  20  20
BEAVER OK                  56  75  58  81  55 /  60  30  30  20  30
BOISE CITY OK              52  79  51  76  52 /  40  30  20  20  20
BORGER TX                  59  82  60  84  58 /  40  20  20  20  20
BOYS RANCH TX              57  85  60  86  59 /  30  20  20  20  20
CANYON TX                  56  85  57  88  58 /  30  20  20  10  20
CLARENDON TX               61  83  61  87  61 /  60  20  20  10  20
DALHART TX                 54  81  55  80  55 /  30  20  20  20  20
GUYMON OK                  54  77  57  78  51 /  50  30  30  20  20
HEREFORD TX                54  85  58  87  59 /  30  20  20  10  20
LIPSCOMB TX                56  76  58  84  59 /  60  30  30  20  20
PAMPA TX                   58  81  61  82  59 /  40  20  20  20  20
SHAMROCK TX                61  84  62  88  62 /  60  20  20  10  20
WELLINGTON TX              63  86  62  89  62 /  60  20  20  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

21/15
Hazardous weather outlook, Sep 5, 3:05 PM CST, 35 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT FRI SEP 5 2008

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
405 PM CDT FRI SEP 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT THROUGH 9 PM CDT FOR
THE SOUTHEAST TEXAS PANHANDLE.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS A COLD FRONT
MOVES THROUGH THE PANHANDLES. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE DURING THE LATE AFTERNOON INTO THE EVENING HOURS...MAINLY IN
THE EASTERN TEXAS PANHANDLE. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES ON SATURDAY AND
SATURDAY NIGHT. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION ON SUNDAY THROUGH TUESDAY AND AGAIN ON THURSDAY AND THURSDAY
NIGHT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON INTO THE EVENING HOURS.

WYNNE

In the hours before

Special weather statement, Sep 5, 1:41 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
241 PM CDT FRI SEP 5 2008

TXZ016-017-052015-
DEAF SMITH TX-RANDALL TX-
241 PM CDT FRI SEP 5 2008

...STRONG THUNDERSTORM IN SOUTHEASTERN DEAF SMITH AND SOUTHWESTERN
RANDALL COUNTIES...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF HEREFORD MOVING EAST AT 10
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

LG
Special weather statement, Sep 5, 2:15 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT FRI SEP 5 2008

TXZ016-017-052115-
DEAF SMITH TX-RANDALL TX-
315 PM CDT FRI SEP 5 2008

...STRONG THUNDERSTORM IN SOUTHEASTERN DEAF SMITH AND SOUTHERN
RANDALL COUNTIES...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN RANDALL COUNTY MOVING EAST AT
10 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
RAINFALL RATES OF ONE INCH AN HOUR MAY CAUSE LOCALIZED FLOODING AS
WELL.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

LG
Special weather statement, Sep 5, 3:15 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT FRI SEP 5 2008

TXZ010-052215-
HEMPHILL TX-
415 PM CDT FRI SEP 5 2008

...STRONG THUNDERSTORM IN SOUTHEASTERN HEMPHILL COUNTY...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL HEMPHILL COUNTY MOVING EAST AT 15
MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

PEOPLE IN SOUTHEASTERN HEMPHILL COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JJB/SJ

The radar

The Amarillo radar (KAMA), 158 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hemphill

When
September 5, 3:40 PM CST
Where
Hemphill County, 15.96 mi ENE of Gageby
Measured
1 in hail
Reported by
Public
Coordinates
35.730, -100.080

Hail, Wheeler

When
September 5, 4:10 PM CST to 4:20 PM CST
Where
Wheeler County, 3 mi E of Allison
Measured
1.75 in hail
Reported by
Public
Coordinates
35.600, -100.047

The public reported that the hail started off as golf ball size and...within a few minutes...decreased to marble size. The hail report was actually one half mile north of Allison and then three miles to the east on County Road EE. No damage or injuries were reported.

Hail, Hemphill

When
September 5, 4:15 PM CST
Where
Hemphill County, 16.3 mi E of Gageby
Measured
4.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
35.630, -100.040

The large hail broke the windows out of a car and two pickup trucks. The report was actually one half mile northeast of the earlier report made three miles east of Allison. No injuries were reported.

Hail, Wheeler

When
September 5, 5:06 PM CST
Where
Wheeler County, 3 mi E of Allison
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -100.047

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133077, 133082, 133089, 133093.